Pennsylvania, 2020

Damaging Winds in Pennsylvania, June 10, 2020

June 10, 2020 · NWS CLE · 3 events in 2 counties and zones

The remnants of Tropical Storm Cristobal entered the western Great Lakes region on June 9th, extending a warm front across the Ohio Valley during the evening hours. A hot, moist, and tropical air mass entered the region behind the front for June 10th, resulting in high temperatures in the upper 80s and dew points in the 70s across Northwest Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

The remnants of Tropical Storm Cristobal entered the western Great Lakes region on June 9th, extending a warm front across the Ohio Valley during the evening hours. A hot, moist, and tropical air mass entered the region behind the front for June 10th, resulting in high temperatures in the upper 80s and dew points in the 70s across Northwest Pennsylvania. A shortwave trough and associated surface cold front entered from the west, allowing for showers and thunderstorms to develop over Ohio during the afternoon hours on the 10th in the warm, unstable air mass. Storms over Ohio morphed into a squall line and reached Northwest Pennsylvania after dark on the 10th. This squall line produced damaging wind gusts in Erie and Crawford Counties with estimated wind gusts of 60 to 70 mph. Crawford County was hit hardest during the event with widespread tree damage noted in the western half of the county, including several falling onto cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 10, 6:53 PM EST, 2 hours earlier.

Area forecast discussion, Jun 10, 6:53 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Cleveland OH
753 PM EDT Wed Jun 10 2020

.SYNOPSIS...
As Cristobal's remnant low tracks northeastward to near James
Bay, the trailing cold front will sweep east through our area
this evening through early Thursday morning. High pressure
builds from the southwest and west later on Thursday. Another
cold front sweeps southeast through our region on Friday and
will be followed by a high pressure ridge building from the
north and west by this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
A line of severe convection continues east across the forecast
area this afternoon/evening. This line has had a history of
widespread wind damage and is expected to continue producing
widespread wind damage as is propagates eastward into a
favorable environment. For this reason, a Severe Thunderstorm
Watch is in effect for the entire area. An isolated tornado and
large hail may also be possible as well. This line of
thunderstorms is expected to be completely out of the forecast
area by 05Z tonight.

Original Discussion...
A shortwave trough over the Mid and Upper MS Valley this
afternoon should move northeast to ON province and the eastern
Great Lakes region by daybreak Thursday. Simultaneously,
Cristobal's remnant low is pulling away from Lake Superior and
should move northeast to near James Bay. This will cause the
trailing surface cold front to sweep east across our CWA this
evening through the first couple hours of Thursday morning. A
squall line of multicells and perhaps a few supercells along or
just ahead of this front is expected to move eastward across our
region between about 4 PM this evening and midnight EDT
tonight. Many of these storms will likely be severe. Damaging to
destructive wind gusts will be the main threat as the storms
encounter moderate to strong instability, effective bulk shear,
and DCAPE within a very humid warm sector. Isolated showers and
thunderstorms may develop ahead of the squall line as a
progressively southwesterly 850 mb jet streak undergoes
isentropic lift. Some of these isolated thunderstorms may
become supercells. Damaging hail the size of quarters to perhaps
ping pong balls and a tornado or two cannot be ruled-out with
any isolated supercells since surface-based ESRH and mixed-
layer LCL heights may support mesocyclonic tornadogenesis. Fair
weather will return region-wide by daybreak Thursday as a
surface high pressure ridge builds slowly from the west and
southwest. Lows tonight should reach the low to mid 60's as
humidity levels drop behind the cold front.

A longwave trough persists over our area Thursday and Thursday night
as the aforementioned shortwave trough exits the eastern Great Lakes
to the northeast and another shortwave disturbance approaches from
Lake Superior and vicinity. Fair weather should persist as surface
high pressure continues building from the Great Plains and Lower OH
Valley. Late afternoon highs should reach the 70's, while Thursday
night lows should dip into the 50's or lower 60's, with the warmest
lows along and near the Lake Erie shore.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The short term begins Friday with mostly quiet weather expected
Friday morning. By Friday afternoon, a weak upper trough will
move southeast across the Great Lakes, forcing a cold front
through the area by Friday evening. This will introduce the
chance for some light shower activity, though moisture
throughout the column looks to be limited. Another trough will
swing south across the Great Lakes Saturday night into Sunday as
it begins to become closed off from the main flow.

Friday appears to be a beautiful day with lower humidity and highs
in the mid to upper 70s. Some increasing cloud cover will be
possible with the approaching trough late Friday afternoon and
Friday evening. Much cooler and below average temperatures are
expected on Saturday with highs mainly ranging in the low to mid
60s, though accompanied by mostly sunny skies.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Model guidance differs on location of the closed low, with some
solutions pushing the low quickly east, reaching the Mid-Atlantic
coast by Monday afternoon. Other guidance has the closed low slowly
meandering southward across the Ohio Valley through much of the long
term period (Sunday through Wednesday). A closed low solution would
offer multiple rounds of showers and thunderstorms, as well as
cooler and cloudier weather, through mid-week. A quicker exit
towards the Mid-Atlantic would allow weak ridging and high pressure
to build across the Tennessee and Ohio Valleys and thus warmer, but
drier weather. Still fairly low confidence, so have opted to retain
slight chance PoPs from previous forecast.

&&

.AVIATION /00Z Thursday THROUGH Monday/...
A line of severe thunderstorms extending from KCLE to east of
KMFD is continue east across the area this afternoon/evening.
Peak wind gusts with this line of thunderstorms expected to be
around 50 to 55 knots at KCAK and KYNG and then weakening to around
40 to 45 knots by the time it reaches KERI. Heavy downpours and
frequent lightning will also be possible with this line of
storms, bringing visibilities down to 1SM or less in the
heaviest portion of the thunderstorms.

The cold front still lags behind this line of thunderstorm,
located near KTOL and KFDY at around 00Z. Some additional
showers and thunderstorms could also develop along the cold
front as it propagates eastward, but conditions with these
showers and thunderstorms aren't expected to be as intense.

Environmental surface winds (outside of thunderstorm) ahead of
the cold front expected to be out of the southwest around 10 to
15 knots gusting up to 25 knots. Behind the cold front, winds
will shift to out of the west with similar wind speeds. A few
hours of MVFR ceilings are also be possible with low clouds
behind the cold front.

Outlook...Occasional non-VFR possible with scattered showers
and perhaps thunderstorms Friday through Monday.

&&

.MARINE...
Small Craft Advisory remains in effect for the western four zones of
Lake Erie through noon Thursday. A second Small Craft Advisory area
is also in effect from Cleveland towards Erie, starting at 4 AM
Thursday through 6 PM Thursday. This is in response to a cold front
which will track east across the lake tonight with southerly winds
becoming more southwest, then westerly by Thursday. Some storms
along or just ahead of the front later this afternoon and evening
could bring brief wind gusts up to 50 knots as well as hail up to
one inch in size.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 4 AM to 6 PM EDT Thursday for
     LEZ146>149.
     Small Craft Advisory until noon EDT Thursday for LEZ142>145.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka/Saunders
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Saunders
MARINE...Kahn
Hazardous weather outlook, Jun 10, 8:03 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
903 PM EDT Wed Jun 10 2020

LEZ061-142>146-162>166-OHZ003-006>011-017>020-027>031-036>038-047-
120115-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-Medina-
Wyandot-Crawford-Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox-
903 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio
and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ147>149-167>169-OHZ012>014-021>023-032-033-089-PAZ001>003-120115-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lake-Geauga-
Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
903 PM EDT Wed Jun 10 2020

...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 1 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central Lake Erie, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 10, 8:00 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
900 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 NNW ROCKY RIDGE       41.54N 83.22W
06/10/2020                   OTTAWA             OH   TRAINED SPOTTER

            BARN BLOWN DOWN.

&&
Local storm report, Jun 10, 8:01 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
901 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     1 E CHARDON             41.58N 81.19W
06/10/2020                   GEAUGA             OH   FIRE DEPT/RESCUE

            WIRES DOWN, TREE ACROSS ROADWAY.

&&

KO
Local storm report, Jun 10, 8:04 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
904 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     1 WSW OAK HARBOR        41.50N 83.17W
06/10/2020                   OTTAWA             OH   TRAINED SPOTTER

            3.5 FT DIAMETER TREE SNAPPED OFF ABOUT 10
            FEET UP FROM BASE.

&&
Local storm report, Jun 10, 8:24 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
924 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     1 ENE CHARDON           41.58N 81.20W
06/10/2020                   GEAUGA             OH   FIRE DEPT/RESCUE

            TREES DOWN ON WIRES.

&&

KO
Local storm report, Jun 10, 8:31 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
931 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 W NEW RIEGEL          41.05N 83.35W
06/10/2020                   SENECA             OH   PUBLIC

            SOCIAL MEDIA REPORT OF A LARGE TREE DOWN
            WEST OF NEW RIEGEL. TIME ESTIMATED VIA
            RADAR.

&&

SEFCOVIC
Special weather statement, Jun 10, 8:35 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
935 PM EDT Wed Jun 10 2020

OHZ089-PAZ001>003-110230-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
935 PM EDT Wed Jun 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ERIE AND CRAWFORD
COUNTIES...

At 935 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Conneaut to near Pymatuning Central.
Movement was northeast at 55 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Erie, Meadville, Conneaut, Corry, Edinboro, Titusville, North East,
Union City, Girard, Cambridge Springs, Waterford, Albion, Linesville,
Wattsburg, Adamsville, Pymatuning Central, Riceville, Harmonsburg,
Guys Mills and Pymatuning North.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4162 7982 4149 8000 4149 8052 4193 8052
      4193 8055 4197 8055 4204 8031 4214 8009
      4215 8011 4214 8014 4217 8012 4217 8008
      4215 8010 4215 8006 4227 7977 4201 7976
      4199 7961 4162 7961
TIME...MOT...LOC 0135Z 226DEG 49KT 4200 8050 4153 8053

Clark

The radar

The Pittsburgh radar (KPBZ), 112 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 10, 8:53 PM EST to 9:04 PM EST
Where
Crawford County, 1.22 mi W of Turnersville to 1.25 mi NW of Harmonsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.519, -80.504

Crawford County Sheriff Dispatch reported widespread tree damage across western portions of Crawford County. A large tree was downed in the Jamestown Campgrounds on the southwest portions of Pymatuning Reservoir. More tree damage was noted in the Linesville Area, North Shenango Township, East Fallowfield Township, and Summit Township. Several roads were closed in the southwest portion of the county.

Thunderstorm Wind, Crawford

When
June 10, 8:58 PM EST
Where
Crawford County, 0.69 mi N of Conneautville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
41.760, -80.370

Crawford County Sheriff Dispatch reported several trees down in the Conneautville area, including several trees down on vehicles.

Thunderstorm Wind, Erie

When
June 10, 9:35 PM EST
Where
Erie County, 3.15 mi ESE of Wesleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
42.110, -79.945

Erie County Sheriff Dispatch reported trees down across Lunger Road in Harborcreek Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896110, 896111, 896108.